Skip to main content

You are here

Syria: Khan Sheikhoun victims have symptoms consistent with exposure to chemical substances

06 Apr 2017

An Médecins Sans Frontières medical team providing support to the emergency department of Bab Al Hawa hospital, in Syria’s Idlib province, has confirmed that patients’ symptoms are consistent with exposure to a neurotoxic agent such as sarin gas.

A number of victims of the attack on the town of Khan Sheikhoun were brought to Bab Al Hawa hospital, which is located 100 km north, near the Turkish border. Eight patients showed symptoms – including constricted pupils, muscle spasms and involuntary defecation – which are consistent with exposure to a neurotoxic agent such as sarin gas or similar compounds.

The Médecins Sans Frontières team provided drugs and antidotes to treat patients, and provided protective clothing for medical staff in the hospital’s emergency room. Médecins Sans Frontières medical teams were also able to visit other hospitals where victims of the attack were being treated, and reported that victims smelt of bleach, suggesting they had been exposed to chlorine. These reports strongly suggest that victims of the attack on Khan Sheikhoun were exposed to at least two different chemical agents.

 

Note: The comments collected will only be used for publishing on this page. The comments section of the website is managed & hosted by a third-party company Disqus, based in USA. Please ensure you agree with their Privacy Policy before using it.